Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Admiral Adonis

Taking a Regimen Break / Skin Changes / Coloration

Recommended Posts

Greetings. Let me make this easy: TL;DR Rough skin, slight redness, temporary termination of the regimen. Now that we have that out of the way let's begin.

This will be a fairly comprehensive post. Those who are willing to read and confer are owed my thanks. We have all encountered difficulties. Please help me overcome mine.

I have been on the regimen for ~4 months. The open sharing of knowledge and information exemplify the spirit of this community, one which strives to better others by bettering themselves. I have lurked on the forums, but this is my first post, as I have been unable to resolve a few questions. Also, the acne from which I suffer is a variety where I get some smaller pustules/blackheads etc, and then massive angry cystic nodules.

A few details regarding my routine: 1) DK cleanser 2) DK BP 3) CeraVe Moisturizer. I have experimented with the more ubiquitous routine alterations including: post cleanser jojoba application followed by towel exfoliation; various cleansers and moisturizers; and the integration of AHA chemical exfoliation. Most cleansers seem to give my skin a taught sensation. Whether this is derived from the cleaning mechanism of the product or otherwise is unknown, and I am ambivalent about the effects. It does not feel 'good', or 'bad', and using a cleanser is dyed in the wool of my routine so it's difficult to isolate the effects. I was not thrilled by the effects, feeling, or appearance of DK moisturizer, although my products were made before the changes.

Jojoba and AHA both seemed to give initial benefits, but I have encountered certain impediments wherefore I am on a moratorium.

...Getting into it now: I regret not tracking these developments with greater precision... Alas, the die has been cast. For the sake of discussion, let's say approximately a month ago, I noticed an unusual irritation on my face, manifest solely on my mid to upper cheeks. It is a... dynamic condition, which is to say, it has not reached a discernible stasis. It is most often categorized by slight, blotchy redness and a raised ruffled texture. It is not aggressively itchy, but if I aggravate the region, it will itch, albeit temporarily and minimally. It is not spread like butter across the toast of my cheeks. Localized. Let me mention, I have never experienced such a condition in my history of acne treatment. It is correlated with the use of this regimen.

Since this formation, my face has been generally more red. More red than...? I have noticed few people quantify their comparisons regarding redness. I think this is rather important. Compared to when I was not using any acne treatments, significantly more red. Compared to using certain acne medications, the redness is more pronounced and much longer lasting. Previous encounters with redness were transient, random affairs, usually gone in less than an hour without as much as a good-bye. Of course, this was years ago now. My best guide is viewing pictures of myself.

There are so many variables I have considered. Allow me to share a few. Redness--could be collateral damage from simply being on the regimen, and being a fairly new user. This is a random theory, not really substantiated by anything. I have used more potent BP medications WITHOUT EVER cleansing/moisturizing and was not red at all really.... Leads to: moisturizer/cleanser relationship. As I mentioned, cleansers seem to be pretty aggressive for my face. Either this is their function, or my skin is so "dirty/oily/whatever" that the skin is THAT altered by using it. Seems flimsy. Pure repetition of the routine, not allowing my skin to "heal"-- still flimsy!

There is quite a bit more I could say on these matters, and I will if necessary, but the point of this post is not merely to describe my trials and tribulations.

I am at a cross-roads, ladies and gentlemen. On the one hand, my acne is gradually clearing and I am turning the tide of the great battle with cystic recurrence. On the other hand, my skin is occasionally red and I have these rough patches. Am I willing to beat acne at the cost of a different condition? What a sweet irony, a true Pyrrhic Victory, for my students of the Ancients.

But wait! I don't want to compromise. I want it all. I may not get it, but I will try. So I have been considering my options...

1) F*** it. Stay the course. My acne has improved, and every now and then my skin looks pretty damn good. Caveats: no resolution. Dubious amounts of hope. Prognosis: unknown, toss-up.

2) F*** it. Stop everything. Stop the regimen. Stop acne treatment. Wait. Prepare for ineluctable breakout. Gauge irritated regions reaction. Caveats: almost certain strong acne recurrence. Dissolution of the progress of the past 4 months. Prognosis: high-probability in narrowing down cause/avoidance of skin irritation. Reduction of variables. Better equilibrium.

3) The "meh" approach. Continue the regimen with certain precautions. Try not to cleanse the afflicted area. NO BP (...although I already do this). Moisturizer. No exfoliation. Caveats: Lack of hope. Prognosis: Could actually foster redness by treating some of the face with BP and other regions not. I have been doing this and it is challenging to determine if it is actually helping or not.

What do yall think? Option 2 offers the most help at curtailing redness and unusual skin texture, yet essentially promises an increase in acne. School starts again shortly so aesthetics are somewhat of a concern for attraction.

Those of you who have stopped the regimen: for what reason did you stop? How long did you stop? How bad did you break out? Like, will I return to where I began in a matter of days, week/s? Is spot treating acne when it arrives, if it is in a neutral spot on my face, forbidden?

:boohoo:

P.S. I still muse that redness is a burden of the regimen. But why would it occur later and not in the early stages of being on the regimen? This seems contrary to logic and skin irritations in general. Usually there is an exposure that irritates the skin, which is to say the environment angers the skin, not the skin suddenly revolting against that which it has previously tolerated. If some redness is to be expected, then why? As I said before, I have been on more aggressive/less logical regimens which did not irritate my skin. Especially to this degree. (Nor did they seem to be effective against acne.)

TL;DR, again. Honest look at redness and rough patches, cause remains unknown. Continue or stop the regimen? "How" to stop the regimen?

~The Admiral

Share this post


Link to post
Share on other sites

Some things which my muse Mnemosyne temporarily withheld:

I live in New England, and this winter particularly my skin seems to be suffering the effects of the seasonal change. I used to get away without really taking my showers too seriously, but I now find myself moisturizing my entire body after every shower. The rough spots could be hyper-dehydrated patches of skin.

An older relative of mine suggested it may be shingles. I have my reservations regarding this theory. Primarily, although the redness and shape (perimeter defintion: oblong blob-ish thing) are somewhat similar to minor shingles breakouts, it has not shown any signs of festering or producing any pustules/pimples which frequently mark shingles. In fact, the region, my cheeks, have been essentially acne free for quite a while.

I will try to visit my dermatologist to address these two theories. Usually I leave the dermatology office with many samples and few answers.

Figured these two things were worth mentioning.

Share this post


Link to post
Share on other sites

Well, that was by far the most interesting read on this forum in a long time, although i kept losing my train of thought and completely forgot what the question was by the time i finished reading... Blame my lack of attention span.

Anyway, chances are it might just be from the cold weather, it could also explain the sudden redness.

Have you tried other moisturizers? Cetaphil lotion or cream to example? ceraVe is a great moisturizer, but i think cetaphil is much better for moisturizing damaged skin, although its a little greasy, its completely worth it in my eyes.

Maybe applying some neosporin at night to help it heal? or vaseline after moisturizing to hold in the moisture and help it repair itself. obviously you should stop applying BP to the area, but i don't think its necessary to stop the regimen all together, but you can if you wish.

Some people have reported that their skin cleared up much faster after stopping the regimen and starting again, so it might not take another 4 months to get back to where you are, i'd say wait a week or so with lots of moisturizing and tending to the patches to see if it'll start clearing up on its own, if it does not, then you can go ahead and stop the regimen and see if that helps.

Good luck with your journey, i'm still a bit curious as to why so many people are suddenly reporting these mysterious -patches- and if its just the cold weather getting to everyone, or if it has something to do with the regimen itself.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×